Thunderstorm Wind, Black Hawk
- When
- June 25, 10:25 AM CST
- Where
- Black Hawk County, 2 mi S of Hudson
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- UNKNOWN
- Coordinates
- 42.383, -92.450
A very moist and unstable airmass was in place over Iowa. South winds at the surface into the mid levels drew precipitable water values were in excess of 50 mm over the CWA with 850 mb dew point values reported at +19 degrees C.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very moist and unstable airmass was in place over Iowa. South winds at the surface into the mid levels drew precipitable water values were in excess of 50 mm over the CWA with 850 mb dew point values reported at +19 degrees C. A cold front held nearly stationary during the previous few nights to the northwest of Iowa. The front began to move southeast during the day on the 25th, and moved across the state during the evening hours. Thunderstorms from the previous nights convection north and west of Iowa moved into the state during the morning hours. As temperatures warmed during the morning hours, the atmosphere became very unstable. Temperatures rose into the 80s quickly over central Iowa with dew points at the surface in the low to mid 70s. During the afternoon, temperatures in eastern Iowa rose into the mid 90s. With CAPE values over 3000 J/kg and Lifted Indices around -8 C., the thunderstorms re-intensified rapidly. The initial line of thunderstorms produced scattered severe weather in parts of central and eastern Iowa. There were few reports of any hail as the freezing level was 15,100 feet. Gusty winds were common with the stronger storms producing severe winds. Winds as high as 65 MPH were reported in the Hudson area of Black Hawk County. Roof damage was reported on a farm southeast of Hudson. Trees and power lines were damaged in the Tama area by 60 MPH winds. By early afternoon, a second line of thunderstorms developed in western Iowa along the cold front. In similar fashion to the earlier storms to the east, the second line of thunderstorms produced high winds. The high winds were scattered in nature with most damage limited to trees and power lines. Winds broke windows of a house south of Delphos in Ringgold County. As the thunderstorms moved through Central Iowa, lightning struck the National Weather Service office in Johnston. The office took a direct strike with damage reported to some of the equipment in the office. Heavy rainfall was associated with many of the thunderstorms. Rainfall 3 to 5 inches fell in a 2 hour period over Marion County. In the Melcher-Dallas area, 5.26 inches of rain was recorded. The heavy rainfall caused some flash flooding. Being as antecedent conditions were very dry, the flooding was minor and limited to agricultural areas and low rural roads. A few county roads were closed for a brief period of time due to the flooding. As the storms moved through Jasper County, lightning struck a garage and set it on fire. The fire was contained quickly by the volunteer fire department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 3:10 AM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT WED JUN 25 2003 ONGOING CONVECTION THIS AM OVER NRN IA WL CONTINUE TO MOVE NE ACROSS THE CWA THROUGH MID MORNING. CONVECTION OVER NEB SHOULD REMAIN OUT OF THE CWA. NO SEVERE WX IS EXPECTED THIS AM AS LLJ WEAKENS. ETA/GFS ARE IN DECENT AGREEMENT ON PUSHING A COLD FRONT THROUGH THE CWA TODAY AND TONIGHT. THE MODELS MAY BE A BIT FAST WITH THIS FEATURE DUE TO WIND FIELDS SUGGESTING THAT THE SURFACE LOW WILL TRACK A BIT MORE NE THAN E. AT ANY RATE FRONT SHOULD BE INVOF CENTRAL IOWA THIS AFTERNOON. DUE TO THE INSTABILITY OF THE AIRMASS ALREADY AND THE STRENGTH OF THE FRONT AND TIMING I EXPECT TO SEE STORMS DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON. SOME STORMS WILL BE SEVERE WITH WIND AND HAIL BEING THE MAIN THREAT. COULD SEE ISOLATED TORNADOES NE WHERE THE SHEAR IS A LITTLE BETTER. AS THE FRONT PUSHES OUT OF CENTRAL IOWA TONIGHT PRECIP CHANCES END AND TEMPS DROP ABOUT 20 DEGREES HEAVY RAIN IS ALSO POSSIBLE WITH THE CONVECTION THIS AFTERNOON BUT OUR CWA HAS NOT SEEN THE KIND OF RAINS THAT FELL W AND N SO NO FLASH FLOOD CONCERNS YET THOUGH WE WILL MONITOR. LITTLE CHANGES MADE TO THE FORECAST OTHERWISE. THE NEXT SYSTEM FOR SATURDAY APPEARS ON TRACK AS WAA DEVELOPS AND A SHORTWAVE MOVES ACROSS THE STATE. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL IOWA THIS AFTERNOON AND EVENING. THE AIRMASS OVER CENTRAL IOWA TODAY IS VERY UNSTABLE SO AS THE FRONT MOVES IN FROM THE WEST THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAIN IS ALSO LIKELY BUT FLOODING CONCERNS ARE MINIMAL DUE TO THE LACK OF RECENT RAINFALL. ISOLATED TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20 AND EAST OF INTERSTATE 35 LATE THIS AFTERNOON AND EARLY EVENING. AS FOR TIMING DETAILS...THE SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING SHOULD BE GONE BY MID TO LATE MORNING. AFTER 2 PM THUNDERSTORMS WILL REDEVELOP ALONG AND AHEAD OF THE COLD FRONT THEN SLOWLY MOVE ACROSS CENTRAL IOWA. THE THUNDERSTORM ACTIVITY SHOULD BE DONE BY 10 PM OR 11 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK STORM SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA ON SATURDAY. THE STORM SYSTEM WILL RUN INTO WARMER AND MORE UNSTABLE AIR OVER CENTRAL IOWA DURING THE AFTERNOON HOURS AND THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP. IT IS TOO SOON TO EVALUATE THE SEVERE POTENTIAL WITH THE CHANCE OF STORMS ON SATURDAY BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PROBABLE OVER CENTRAL IOWA THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
10 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364894, 5364895, 5365189, 5364896, 5364897, 5365190, 5365187, 5365186, 5364898, 5364901, 5364899, 5364900, 5365188.